Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 20, NWS Midland/Odessa, TX

June 25, 1996Winkler County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 25, 1996, 10:16 PM CDT for Winkler County, Texas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1996, 10:16 PM CDT (03:16 UTC)
Expired
Jun 26, 1996, 12:10 AM CDT
In force
114 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2410 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 260319
FFWMAF
TXC495-260510-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1016 PM CDT TUE JUN 25 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1210 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...SOUTHERN WINKLER COUNTY
 
AT 1000 PM CDT...RAINFALL OBSERVERS REPORTED THAT 2.5 INCHES
OF RAIN HAD FALLEN IN THE CITY OF KERMIT WHILE THE MIDLAND DOPPLER
RADAR HAD ESTIMATED THAT AS MUCH AS 4 INCHES OF RAIN HAD FALLEN 10
MILES SOUTHEAST OF KERMIT.  WITH THUNDERSTORMS CONTINUING TO MOVE
OVER THESE AREAS...ADDITIONAL RAINFALL WILL LEAD TO FLASH FLOODING
OF LOW-LYING AREAS.  PERSONS IN AND NEAR THE COMMUNITY OF KERMIT...
AS WELL AS THOSE TRAVELLING ALONG HIGHWAY 18 IN SOUTHERN WINKLER
COUNTY SHOULD BE CAUTIOUS OF ANY FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

6&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 8:28 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 25, 8:28 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
827 PM CDT TUE JUN 25 1996

TROPICAL TRW CONTINUING TO DEVELOP OVER WRN CWA ATTM WITH KMAF 88D
INDICATING NUMEROUS MESOSCALE BOUNDARIES FOR ADDITIONAL
CONVECTIVE INITIATION.  00Z MAF RAOB HAD AN LI OF -8 AND A CAPE IN
EXCESS OF 2500 J/KG.  HOWEVER...WITH A HIGH PW AND WBZ OF 11.7
KFT...BELIEVE THAT FLASH FLOODING WILL CONTINUE TO BE THE MAIN
THREAT WITH THESE STORMS. 1 AND 3-HR FFG VALUES HAVE BEEN EXCEEDED
IN ANDREWS AND BREWSTER COUNTIES WITH OTHER AREAS NOT TOO FAR WAY.
THUS...HAVE ISSUED FFW FOR THESE TWO COUNTIES.

WITH BOUNDARY INTERACTIONS CONTINUING...WL SUGGEST THAT POPS BE
CONTINUED OVER CWA WITH MOSTLY CLOUDY SKIES.  OtTHERWISE GOING FCST
LOOKS FINE.  COORD LBB.

MEAD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:15 PM CDTFlash Flood WarningMAFBrewster4 hr
Jun 25, 7:49 PM CDTFlash Flood WarningMAFAndrews3 hr
Jun 25, 11:31 PM CDTFlash Flood WarningMAFAndrews, Ector3 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.